Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 17, 2004, 2:47 PM MDT for Rio Blanco County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2004, 2:47 PM MDT (20:47 UTC)
- Expired
- Jun 17, 2004, 3:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:15 AM MDT, 10 hours 32 minutes earlier.
Area forecast discussion, Jun 17, 4:15 AM MDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 415 AM MDT THU JUN 17 2004 .SHORT TERM (TODAY-FRIDAY)... INTERACTION OF SOUTHERN BRANCH SHORT WAVE OVER NEVADA THIS MORNING AND OLD SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS FOR THE NORTHERN 2/3RDS OF FORECAST AREA...OR ROUGHLY ON A LINE FROM BLANDING TO GUNNISON. SOUTH OF THIS LINE...THUNDERSTORM COVERAGE WILL BE ISOLATED AND PRIMARILY LIMITED TO THE HIGH TERRAIN. IN ADDITION...THE NORTHERN ZONES WILL BE IN THE RIGHT REAR ENTRANCE OF H3 JET OVER WYOMING AND PROVIDING DIVERGENCE ALOFT. MID AND HIGH CLOUDS GRADUALLY MOVING OVER NORTHWESTERN COLORADO FROM THE WEST WILL INHIBIT SURFACE HEATING...BUT JET DYNAMICS AND SHORT WAVE FORCING WILL MORE THAN COMPENSATE FOR THIS. EVAPORATIVE COOLING AND GUSTY WINDS WILL KEEP TEMPERATURES BELOW NORMAL TODAY FOR AREAS NORTH OF THE SURFACE BOUNDARY. WITH DEW POINTS IN THE MID 40S AND PRECIPITABLE WATER ALMOST 2/3RDS OF AN INCH...SCATTERED STORMS WILL PRODUCE SHOWERS WITH SPOTTY AREAS OF WETTING RAINS. FARTHER SOUTH... OUTFLOW BOUNDARIES ORIGINATING OVER THE SAN JUAN MOUNTAINS MAY PRODUCE GUSTY WINDS FOR THE LOWER ELEVATIONS OVER DURANGO AND CORTEZ. THIS POSES SOME FIRE WEATHER CONCERNS. WITH AREAL COVERAGE OF THUNDER EXPECTED TO BE ISOLATED AND NOT EXPECTING GUSTY WINDS TO IMPACT MORE THAN HALF OF FIRE WEATHER ZONE 207 FOR A FEW HOURS... DECIDED THAT A RED FLAG WARNING IS NOT NEEDED AT THIS TIME. FROM THE NORTHERN BRANCH...SHORT WAVE OVER WESTERN OREGON ROTATES THROUGH THE BASE OF POSITIVE TILT PACIFIC NORTHWEST TROUGH AND SHEARS EASTWARD ON FRIDAY. THE APPROACH OF THIS WAVE IN A CONDITIONALLY UNSTABLE ENVIRONMENT MAY TRIGGER ADDITIONAL STORMS NORTH OF I70 TONIGHT. THE TRAILING EDGE OF THIS SHORT WAVE KEEPS THE THREAT OF SCATTERED STORMS CONTINUING INTO FRIDAY. BUT SOUTH OF I70...DRIER AIR WILL ADVECT FROM THE SOUTHWEST AND LIMIT CONVECTION POTENTIAL. TEMPERATURES REBOUND SEVERAL DEGREES WITH MORE SUNSHINE EXPECTED. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... A BENIGN EARLY SUMMER PATTERN CONTINUES. THE SOUTHERN BRANCH IS SHUTDOWN WHILE THERE IS SOME MODEL DIFFERENCE ON THE NORTHERN-BRANCH PROGRESSION. THE 00Z MODEL RUN IS LESS PROGRESSIVE THAN THE 12Z RUN. A ZONAL FLOW REMAINS OVER THE INTERMOUNTAIN WEST WITH AN WEST-TO-EAST ORIENTED TROUGH DEEPENING OVER WASHINGTON THIS WEEKEND. THE FRONTAL AND TROUGH PASSAGE PREVIOUSLY PROGGED FOR EARLY NEXT WEEK WILL LIKELY BE LATER IN THE WEEK IF AT ALL. SO FOR THIS FORECAST HAVE RAISED TEMPS UP TO NEAR OR SLIGHTLY ABOVE NORMAL AND LIMITED POPS TO THE NORTHERN HIGH TERRAIN WHERE MARGINAL MOISTURE AND DYNAMICS MAY INTERACT. DEEP AFTERNOON MIXING WILL ALLOW SOME BREEZES TO THE SURFACE. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/JOE
Hazardous weather outlook, Jun 17, 6:00 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUN 17 2004 COZ001>014-017>023-UTZ022>025-027>029-181200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS ON FRIDAY. THUNDERSTORMS BECOME ISOLATED NORTH OF INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:34 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 41 min |
| Jun 17, 3:25 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 50 min |
| Jun 17, 4:16 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 44 min |
| Jun 17, 4:23 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.